Is confusion in the elderly always caused by dementia or Alzheimer's, or could there be other reasons?

Asked by
Answers 1 to 10 of 10
Expert Answer
3930 helpful answers
Medications - either interactions or side effects - can be the blame, as can infection. Good information the great people on this site, as usual.

There are many things to check before a diagnosis of Alzheimer's or other dementia is given.
Carol
Take a look at your mom's medications. My mother was on Megace (cancer med) to try to help stimulate her appetite. She doesn't have cancer, but the doctor thought it would help her. After taking Megace, my mother was thoroughly confused, couldn't talk, couldn't walk. She was a totally different person. It did nothing to stimulate her appetite; it had the opposite effect. We demanded that the Megace be stopped. Within 3 days of mom stopping the Megace, she was back to her old self. We have to be each other's advocate. You can't always rely on the doctors. They think they ALWAYS know best, it's not always true. We know our family members. Also, as mentioned by others, check for UTIs. Good luck to you, hang in there.
Run, don't walk to arrange for medical evaluations for all of the above reasons; medications, urinary tract infections, thyroid insufficiency, etc. Also consider the possibility that depression may be the culprit. Depression in an elderly person often does not manifest in the same way as in a younger person. Depression and dementia waltz together sometimes. Depression can mimic dementia and if recognized and treated early enough, can result in a reversal of the confusion. If not treated, the cognitive losses can be permanent. Depression can be a predictor of future dementia. So, if your loved one experienced a depression previously, the dementia may be the next symptom even years later. Depression and dementia can also occur at the same time with depression making the symptoms of the dementia worse. Be aware that the depression need not be a major clinical depression to affect an elder in this way. It may be what is called dysthymia. We might also call it the blues. Please ask your loved one's MD about this possibility. Be aware, some physicians, not all but some, believe that depression is a natural part of aging. Don't buy that for a minute. Others are not trained in recognizing depression in elderly people. There is a self-screening tool called the Geriatric Depression Scale. If the dementia is advanced, the Cornell Depression Scale is more appropriate, the questions answered by caregivers and their observations. These tools can be found by "Googling them" Please do not use these tools as a solitary foundation for deciding if the problem is depression or dementia.They are not a replacement for a full neuropsychological work up but it can be a good first step to determine if there are indicators of depression present. A good medical work up will provide the information you need to address the issues.
Check for a Urinary Tract infection and if they have had surgery with general anethesia it sometimes affects their cognitive ability and causes confusion.
Dehydration can be another cause of mental confusion. A friend's mother is going through major bouts because she refuses to drink water.
A good friend of mine just recently had her husband taken off of his cholesterol medication because he suddenly became confused, short term memory was an issue, and he was disoriented around the house. When she told her doctor of these symptoms, the doctor took him off the meds. I approached my mother's doctor with the same scenario, but it was determined that my mother had dementia for sure. But it's worth checking out!
My Mom is definitely less "with it" when she isn't drinking enough fluids. I also notice that when she's confused she will not let us know that she's having any difficulties. For example, she had a UTI for several weeks, but didn't say anything. We eventually discovered she had bladder cancer and I can't help but think we could have caught it sooner if she had let us know she wasn't feeling well. At any rate, whenever they give her large amounts of iv fluids during chemo she is much more alert and active for several days after the infusion. She feels better, too, oddly enough.
Both Ditropan and Zocor caused dementia in my mom, and improvement when stopping taking. UTI as mentioned caused it, as did the ABX (short term) Cipro (though this might have been from bacteria dieoff. A bad catscratch got infected (as the doctor neglected to give her a shot to deal with it at the time) and Mom was virtually looney tunes days later and could hardly walk. I was "relieved" to find she had a temp of 104...YIKES...and she was in hospital for five days with IV abx. She was awake, but like in a coma. Percocet and Vicodin make her looney tunes too, and when she broke her hip, I had to be there with every change of staff to stop them from Rxing her.
Anesthetics also take time to wear off and get out of the system.

With every setback like this, I think "this is it, the slip that won't stop." But she's gotten better each time.
Wow, is this some great information, good for reference. I'll print a copy, just in case. And while I'm at it, think I'll start drinking more fluids myself. Don't need the caregiver acting looney, too. LOL Thank you, wonderful people for all the fabulous posts!
Glad to be able to add to the suggestions offered. Yes, you drink enough water, and get some support so you can have a break. Stress can lead to a "caregiver acting looney too."

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support